Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 8:48 PM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2015, 8:48 PM CST (02:48 UTC)
- Expired
- Dec 26, 2015, 3:45 AM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209
WGUS54 KBMX 260248
FFWBMX
ALC073-125-127-260945-
/O.NEW.KBMX.FF.W.0035.151226T0248Z-151226T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
SOUTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
SOUTHWESTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
* UNTIL 345 AM CST SATURDAY
* AT 845 PM CST...FLASH FLOODING IS STILL EXPECTED ACROSS THE WARNED
AREA THROUGH THE OVERNIGHT HOURS. MANY STREAMS AND DRAINAGE AREAS
WILL BE OVERFLOWING DUE TO THE EARLIER HEAVY RAINFALL.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH MAY BE POSSIBLE IN THE
WARNED AREA.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 73 AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3352 8767 3358 8767 3358 8763 3360 8763
3361 8762 3360 8744 3360 8743 3361 8742
3361 8715 3322 8717 3320 8720 3314 8783
3352 8784
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 6:51 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 25, 6:51 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 651 PM CST FRI DEC 25 2015 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING. THE STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT OUT TO THE NORTH AT THIS POINT. MOST MODEL GUIDANCE IS LIFTING IT OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET TO DIG SOUTHEAST LATER TONIGHT. MEANWHILE...PW VALUES NEAR TWO INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING THUNDERSTORMS. I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS BOUNDARY FINALLY LIFTS OUT TO NORTH. THE SHEAR HAS CONTINUED TO DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS TO A MINIMUM. THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND SEEK HIGHER GROUND. THIS AN EMERGENCY SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT! TAKE IT SERIOUSLY IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59! 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR SUNRISE FOR NOW. CIGS MAY STAY IFR FOR MOST OF THE DAY ACROSS THE NORTH AS WELL. 16 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 74 63 73 64 / 100 30 20 30 50 ANNISTON 68 75 64 74 65 / 100 30 20 30 50 BIRMINGHAM 69 76 65 75 67 / 100 30 30 30 50 TUSCALOOSA 70 77 67 76 68 / 90 30 30 30 50 CALERA 68 76 65 75 67 / 70 30 20 20 50 AUBURN 65 75 64 74 66 / 20 20 10 20 40 MONTGOMERY 67 79 63 78 67 / 20 20 20 20 50 TROY 67 79 63 77 67 / 20 10 10 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE... ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS... SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST FRI DEC 25 2015 ALZ011>015-017>050-262245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 139 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE DANGEROUS FLASH FLOODING. A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION OR FLOOD STAGE. THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AT TIMES THROUGH 9 PM.
In the hours before
Local storm report, Dec 25, 8:02 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 1 N WEST BLOCTON 33.16N 87.13W
12/25/2015 BIBB AL EMERGENCY MNGR
INTERSECTION OF OLD WOODSTOCK ROAD AND COLD WATER ROAD
FLOODED.
&&
JHLocal storm report, Dec 25, 8:08 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD LINCOLN 33.60N 86.14W
12/25/2015 TALLADEGA AL EMERGENCY MNGR
STEMLEY ROAD AND CREEK VIEW LANE IMPASSABLE DUE TO
FLOODING.
&&
JHLocal storm report, Dec 25, 8:30 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 WSW HALEYVILLE 34.23N 87.63W
12/25/2015 M7.80 INCH MARION AL UTILITY COMPANY
ALABAMA POWER RAIN GAUGE.
&&
JHLocal storm report, Dec 25, 8:33 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 N BRENT 32.96N 87.17W
12/25/2015 BIBB AL EMERGENCY MNGR
ONE LANE OF COUNTY ROAD 9 CLOSED DUE TO FLOODING.
&&
JHLocal storm report, Dec 25, 8:45 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
12/25/2015 JEFFERSON AL EMERGENCY MNGR
PORTIONS OF ISKOODA WENONAH ROAD, 2ND STREET/AVENUE WEST,
JEFFERSON AVENUE, AVENUE T/20TH STREET, I-59 NORTH AT
TALLAPOOSA STREET, 6TH STREET AT 8TH STREET, 24TH AVENUE
S, 16TH STREET NORTH/FINLEY BOULEVARD AND 31ST STREET
NORTH CLOSED DUE TO FLOODING.
&&
JHLocal storm report, Dec 25, 8:47 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD MAYTOWN 33.55N 87.00W
12/25/2015 JEFFERSON AL EMERGENCY MNGR
HIGHWAY 269 AT DOUBLE BRIDGES FLOODED.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 6:11 PM CST | Flash Flood Warning | BMX | Jefferson, Shelby | 10 hr |
| Dec 25, 6:30 PM CST | Flash Flood Warning | BMX | Bibb, Chilton, Greene, Hale, Perry, Shelby and 1 more | 12 hr |
| Dec 25, 7:04 PM CST | Tornado Warning | BMX | Bibb | 20 min |
| Dec 25, 7:14 PM CST | Flash Flood Warning | BMX | Calhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 3 more | 12 hr |
| Dec 25, 7:29 PM CST | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair, Walker | 6 hr |
| Dec 25, 7:43 PM CST | Flash Flood Warning | BMX | Marion, Winston | 8 hr |
| Dec 25, 7:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 8 hr |
| Dec 25, 8:21 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 10 days |
| Dec 25, 9:27 PM CST | Flash Flood Warning | BMX | Dallas, Hale, Marengo, Perry | 6 hr |
| Dec 25, 9:34 PM CST | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
| Dec 25, 9:59 PM CST | River Flood Warning | BMX | Jefferson | 6 days |
| Dec 25, 10:27 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Dec 25, 10:27 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 9 days |
| Dec 25, 10:37 PM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 55 hr |
| Dec 25, 10:39 PM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 71 hr |
| Dec 25, 11:45 PM CST | Areal Flood Warning | BMX | Blount | 9 hr |
| Dec 25, 11:56 PM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 24 hr |
| Dec 25, 11:59 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 58 hr |
| Dec 26, 1:41 AM CST | Dense Fog Advisory | BMX | Barbour, Bullock, Lee, Lowndes, Macon, Montgomery and 2 more | 5 hr |
| Dec 26, 3:17 AM CST | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 21 hr |
| Dec 26, 4:15 AM CST | Areal Flood Warning | BMX | Blount, Fayette, Jefferson, Lamar, Marion, Walker and 1 more | 12 hr |
| Dec 26, 4:32 AM CST | River Flood Warning | BMX | Elmore, Montgomery | 26 hr |
| Dec 26, 5:25 AM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 39 hr |
| Dec 26, 5:25 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 37 hr |
| Dec 26, 6:10 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 25 hr |
| Dec 26, 7:08 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Dec 26, 7:12 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 6 days |
| Dec 26, 7:12 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.